Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 6:57 PM CDT for Ohio County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 4, 2003, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Ohio County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
216 WUUS53 KLMK 042357 SVRLMK KYC183-050030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 656 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OHIO COUNTY IN NORTHWEST KENTUCKY * UNTIL 730 PM CDT * AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCKPORT...OR ABOUT 38 MILES NORTHWEST OF BOWLING GREEN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COOL SPRINGS...PRENTISS AROUND 705 PM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3747 8690 3739 8710 3722 8691 3729 8680 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:05 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 1:05 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EDT MON AUG 4 2003 .SHORT TERM (DAYS 0-3)... SCT TSRA DEVELOPING ALONG I-65 CORRIDOR ATTM JUST AHEAD OF 500MB TROF AXIS AND WITHIN LFQ REGION OF UPSTREAM 300MB JET CORE. WITH LOWER FREEZING LEVELS WITHIN MID-LEVEL TROF AXIS, REPORTS OF COPIOUS SMALL HAIL BEING RECEIVED OUT OF CURRENT CELLS. WILL HAVE TO WATCH FOR POTL SVR HAILERS AS THE AFTERNOON WEARS ON. A RATHER COMPLEX & UNCERTAIN FORECAST DURING THIS PERIOD, REVOLVING AROUND MEAN ERN CONUS TROF AND NWLY FLOW ALOFT OVER LMK FA. PER 15Z RUC, TROF AXIS SWINGS EWD THIS EVE WITH ATTENDANT SFC TROF MEANDERING SWD THRU FA. BEST CHCS FOR PCPN LOOK TO ALSO MOVE SEWD ASSOC WITH SFC TROF AND JET STREAK MVMTS. THEN INTO TUE-WED TIMEFRAME, SFC TROF SETTLES INTO SRN KY VICINITY. GFS DEVELOPS STG MCS ACROSS CEN/SRN PLAINS TONIGHT. RESULTING MCV ACTS TO SLOW SFC TROF MVNT WITH A MORE NWD PLACEMENT ACROSS CEN KY TUE-WED. WILL LEAN TWDS ETA SOLN FOR NOW. ONE LMTG FACTOR FOR PCPN TUE-WED IS A POOL OF LOWER 850-500MB L/RS NOW OVER MN/IA MOVES INTO OH VLY REGION DURING THIS PERIOD. OVERALL, IT APPEARS BEST CHCS FOR TSRA TUE-WED LOOK TO BE ACROSS SRN 1/2 OF FA, CLOSER TO SFC TROF AND SLIGHTLY BETTER INSTABILITY AND PWS. CONVERSELY, PER MAV/MET MOS TRENDS, CHCS FOR PCPN LOOK RELATIVELY LOW ACROSS NRN 1/2 OF FA. YET ANOTHER 500MB TROF DEVELOPS OVER FA BY THU, PER GFS. MID-LEVEL INSTABILITIES DO INCREASE SOMEWHAT, SO ISO PCPN NOT OUT OF THE QUESTION, ESP OVER ERN ZONES. HWVR, LOOKS LIKE MOST OF THE MID-LEVEL WAVES WILL REMAIN S OF THE FA, WHICH WOULD LIMIT ORGANIZED PCPN CHCS. XXV .EXTENDED PERIOD (DAYS 4-7)... CENTRAL KENTUCKY AND SOUTHERN INDIANA LOOK TO BE JUST WEST OF THE PATH OF ENERGY ALONG UPPER LEVEL TROUGH AXIS. ALTHOUGH MODELS ARE GENERATING SOME DIURNALLY DRIVEN CONVECTION ALONG OUR EASTERN PERIPHERY DURING THE FRIDAY TO MONDAY TIMEFRAME...WILL CONTINUE A DRY FORECAST. EXTENDED TEMPS LOOK TO BE A LITTLE COOLER AS UPPER TROUGH BECOMES REDEFINED AND HIGHER AMPLIFIED IN THE VICINITY. STRONG RIDGE SHOULD HOLD WELL TO THE WEST OVER THE PLAINS AND MISSOURI VALLEY SO THAT TEMPS WILL CONTINUE TO BE A LITTLE BELOW NORMAL ACROSS THE LOWER OHIO VLY. JMB .LMK...NONE.
Hazardous weather outlook, Aug 4, 2:57 PM CDT, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 210 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ASSOCIATED WITH A JET STREAM DISTURBANCE AND A SURFACE BOUNDARY, SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS PERIOD. DUE TO RELATIVELY LOW FREEZING LEVELS, COPIOUS AMOUNTS OF SMALL HAIL MAY OCCUR FROM ANY STORMS THAT DEVELOP. SEVERE STORMS WITH LARGE HAIL ARE ALSO POSSIBLE, COUPLED WITH HIGH WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE WEDNESDAY ACROSS PARTS OF THE OUTLOOK AREA. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN KENTUCKY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT HAIL, HIGH WINDS, FLOODING, OR ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
In the hours before
Local storm report, Aug 4, 4:11 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0511 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM DEATSVILLE KY WIND DAMAGE
08/04/03 NELSON WOODEN STRUCTURE AT
ENTRANCE TO CEMETARY BLOWN
DOWN. REPORTED BY SPOTTER.
JBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:00 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 45 min |
| Aug 4, 7:36 AM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 24 min |
| Aug 4, 7:40 AM CDT | Severe Thunderstorm Warning | LMK | Nicholas | 20 min |
| Aug 4, 1:02 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.